Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 126, NWS Sioux Falls, SD

July 11, 2000Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 11, 2000, 5:14 PM CDT for Kingsbury County, South Dakota. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 11, 2000, 5:14 PM CDT (22:14 UTC)
Expired
Jul 11, 2000, 5:45 PM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 106 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 5:16 PM CDTTornado F0Arlington, SDA brief tornado caused no reported damage.
Jul 11, 5:36 PM CDTTornado F0Arlington, SDA brief tornado caused no reported damage.
Jul 11, 5:44 PM CDTHail 0.75Arlington, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 12:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2000-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2000-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
683 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 112215
SVRFSD
SDC077-112245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT TUE JUL 11 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 545 PM CDT

* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF BADGER...OR ABOUT 26 MILES     
  NORTHWEST OF BROOKINGS...MOVING NORTHEAST AT 20 MPH.  ALSO...A 
  LINE OF SEVERE THUNDERSTORMS WAS LOCATED ACROSS NORTHEASTERN 
  BEADLE COUNTY.  THIS LINE OF STORMS IS MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BADGER AROUND 520 PM CDT
  BANCROFT AROUND 535 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUT	SIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:30 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 11, 3:30 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT TUE JUL 11 2000

NOT MUCH TIME FOR DISC SO HERE IT GOES. VIGOROUS SHORTWV RIDING OVR
RIDGE HAS OBVIOUSLY SPARKED SVR CONVECTION OVR NRN SD. EXPECTING
ACTIVITY TO CONT TO BUILD SWD INTO PRIME AIR THIS EVENING. LIFT IS
CERTAINLY SOMETHING TO BE CONCERNED ABT WITH MASSIVE LLVL
CONVERGENCE AND JET DIV OVER IT. DECENT SFC TROF JUST W OF CWA
HELPING TO PROVIDE SOME OF THE LLVL LIFT. CONCERNED ABT WINDS WITH
THESE TSTMS. RUC SNDGS GET VERY DRY ALOFT NR THE FROPA. THIS SHOULD
HELP ANY EVAP COOLING AND DOWNRUSHING AIR MAKE IT TO THE SFC. INFLOW
FOR THESE STORMS IS PRETTY DECENT FOR THIS TIME OF YEAR...BUT ENERGY
DEFINITLY WEAKENS HEADING SOUTH.

THIS FEATURE PASSES ALLOWING FOR SOME CLEARER SKIES ON WED AND WED
NIGHT. SOME DEBRIS LOW CLDS MAY DVLP BEHIND THIS COMPLEX TO THE
NORTH. SO WITH THE WINDS SHIFTING TO THE N OR NW OVERNIGHT...ANY OF
THESE MAY ADVECT IN TOWARD CWA. HOWEVER SUBSIDENCE IS VERY STRONG
WITH DRY AIR ABUNDANT LATE TNGT...SO DIDN'T WANT TO GO TOO WILD WITH
THIS AS THEY MAY NOT DVLP.

ON THURSDAY...ETA PROGS SOME DECENT PCPN ALONG A WMFNT OVR
CWA...WHILE THE AVN PUSHES IT TO ERN NEB. ETA DOESN'T JIVE WELL WITH
RECENT CONT OF MRF...AND MAY BE TOO FAST IN TRYING TO DVLP PCPN AHD
OF NXT ADVANCING RIDGE RIDER WHICH WL PASS THRU THU NIGHT. CLDS
SHOULD DEFINITELY INCR SOMEWHAT ON THU WITH LOW TO MID LVL WAA...BUT
AM NOT CONVINCED ANY PCPN WL FALL. THEREFORE LEFT OUT FOR NOW...BUT
SOMETHING FOR FUTURE SHIFTS TO WATCH. CONTINUED TO TREND A LITTLE
LOWER THAN FWC FOR TEMPS FOR HIGHS...WITH WET AND GREEN GROUND MOST
LOCATIONS.

.FSD...NONE
 FUHS

In the hours before

Special weather statement, Jul 11, 11:17 AM CDT, 5 hours 57 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1117 AM CDT TUE JUL 11 2000

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...AN UPPER LEVEL TROUGH WILL MOVE ACROSS SOUTH DAKOTA BY
THIS EVENING. AN AREA OF SHOWERS WITH SOME THUNDERSTORMS WILL MOVE
ACROSS NORTHWEST IOWA BY MID AFTERNOON BUT SHOULD NOT CAUSE ANY
SEVERE WEATHER. HEATING TO THE WEST OF THIS CLOUD COVERED AREA WILL
CREATE ADDITIONAL INSTABILITY IN ADVANCE OF THE TROUGH. SCATTERED
THUNDERSTORMS WILL HAVE SOME POTENTIAL TO PRODUCE LARGE HAIL AND OR
DAMAGING WIND AS THEY DEVELOP THIS AFTERNOON IN SOUTH DAKOTA...AND
SPREAD INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA THIS EVENING.

SDZ038>040-050-052>070-120500-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-CHARLES MIX-CLAY-DAVISON-
DOUGLAS-GREGORY-HANSON-HUTCHINSON-JERAULD-KINGSBURY-LAKE-LINCOLN-
MC COOK-MINER-MINNEHAHA-MOODY-SANBORN-TURNER-YANKTON-
INCLUDING THE CITIES OF...BROOKINGS...CHAMBERLAIN...HURON...MITCHELL...
SIOUX FALLS...YANKTON
1117 AM CDT TUE JUL 11 2000

* FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 3 PM AND MOVE EAST OF
SOUTH DAKOTA BY SUNSET.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM.

SDZ071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-012>014-020>022-
031-032-NEZ013-014-120500-
UNION-COTTONWOOD-JACKSON-LINCOLN MN-LYON MN-MURRAY-NOBLES-PIPESTONE-
ROCK-BUENA VISTA-CHEROKEE-CLAY IA-DICKINSON-IDA-LYON IA-O'BRIEN-
OSCEOLA-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON-
INCLUDING THE CITIES OF...LUVERNE...PIPESTONE...SLAYTON...WORTHINGTON...
LE MARS...ROCK RAPIDS...SIOUX CENTER...SIOUX CITY...SPENCER...
SPIRIT LAKE...STORM LAKE
1117 AM CDT TUE JUL 11 2000

* FORECAST THROUGH MIDNIGHT:
SCATTERED SHOWERS AND SOME THUNDERSTORMS WILL MOVE ACROSS NORTHWEST
IOWA BY AROUND 3 PM...BUT SEVERE WEATHER IS NOT ANTICIPATED WITH
THESE STORMS.  SCATTERED THUNDERSTORMS WILL MOVE EAST OUT OF SOUTH
DAKOTA LATE THIS AFTERNOON OR EVENING WITH SOME POTENTIAL FOR SEVERE
WEATHER IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM CDT.

UMLAND

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 4:04 PM CDTSevere Thunderstorm WarningFSDBeadle41 min
Jul 11, 4:40 PM CDTSevere Thunderstorm WarningFSDKingsbury35 min
Jul 11, 4:52 PM CDTTornado WarningFSDKingsbury23 min
Jul 11, 4:55 PM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld35 min
Jul 11, 5:18 PM CDTTornado WarningFSDKingsbury27 min
Jul 11, 5:30 PM CDTSevere Thunderstorm WarningFSDJerauld, Sanborn30 min
Jul 11, 5:34 PM CDTTornado WarningFSDBrookings26 min
Jul 11, 5:36 PM CDTSevere Thunderstorm WarningFSDLake24 min
Jul 11, 5:38 PM CDTSevere Thunderstorm WarningFSDAurora, Brule37 min
Jul 11, 5:48 PM CDTTornado WarningFSDLake27 min
Jul 11, 5:59 PM CDTTornado WarningFSDBrookings, Moody31 min
Jul 11, 6:05 PM CDTTornado WarningFSDLake25 min
Jul 11, 6:15 PM CDTSevere Thunderstorm WarningFSDAurora, Davison30 min
Jul 11, 6:28 PM CDTTornado WarningFSDLake, Moody32 min
Jul 11, 6:40 PM CDTSevere Thunderstorm WarningFSDMcCook35 min
Jul 11, 6:42 PM CDTSevere Thunderstorm WarningFSDDavison33 min
Jul 11, 6:48 PM CDTSevere Thunderstorm WarningFSDMinnehaha27 min
Jul 11, 6:56 PM CDTTornado WarningFSDMinnehaha34 min
Jul 11, 6:59 PM CDTTornado WarningFSDMcCook21 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.